Alert archive / Michigan / Lakeshore Flood Statements in 2009
Lakeshore Flood Statement 7, NWS Gaylord, MI
NWS Gaylord, MI issued this lakeshore flood statement at Jul 18, 2009, 4:02 PM EDT for 4 counties in Michigan. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2009, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 18, 2009, 10:24 PM EDT
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
Counties Benzie County, MI, Emmet County, MI, Leelanau County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS43 KAPX 182002 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 402 PM EDT SAT JUL 18 2009 MIZ016-019-020-025-031-190415- /O.NEW.KAPX.LS.S.0007.090718T2002Z-090719T0900Z/ EMMET-CHARLEVOIX-LEELANAU-BENZIE-MANISTEE- INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT... FRANKFORT...MANISTEE 402 PM EDT SAT JUL 18 2009 THERE IS A RISK OF RIP CURRENT ALONG LAKE MICHIGAN BEACHES OF NORTHWEST LOWER MICHIGAN TONIGHT. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$
1 follow-up statement
000 WHUS43 KAPX 190224 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1024 PM EDT SAT JUL 18 2009 MIZ016-019-020-025-031-190330- /O.CAN.KAPX.LS.S.0007.000000T0000Z-090719T0900Z/ EMMET-CHARLEVOIX-LEELANAU-BENZIE-MANISTEE- INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT... FRANKFORT...MANISTEE 1024 PM EDT SAT JUL 18 2009 DECREASING WINDS AND WAVES HAVE ENDED THE ENHANCED RISK OF RIP CURRENTS ALONG LAKE MICHIGAN BEACHES OF NORTHWEST LOWER MICHIGAN. $$
What forecasters said that day
The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jul 18, 4:00 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 18, 4:00 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 400 PM EDT SAT JUL 18 2009 .SYNOPSIS.../ISSUED AT 353 PM/ A STORM SYSTEM ACROSS QUEBEC...WILL MOVE NORTHEAST ALONG THE NORTH ATLANTIC COAST TONIGHT. AS THIS SYSTEM PULLS AWAY FROM THE AREA...THE RAIN SHOWERS AND DRIZZLE WILL COME TO AN END THIS EVENING. THEN...A LARGE AREA OF HIGH PRESSURE OVER THE PLAINS AND UPPER MIDWEST...WILL BUILD INTO THE GREAT LAKES SUNDAY. THIS FEATURE WILL GENERATE DRY AND MILD CONDITIONS OVER THE NORTHERN LAKES FROM SUNDAY THROUGH TUESDAY. KAS && .SHORT TERM.../ISSUED AT 353 PM/...TONIGHT BROAD AREA OF LOW PRESSURE WAS LOCATED OVER QUEBEC/NORTHERN NEW ENGLAND AT MID AFTERNOON...WITH DEEP LAYER COOL CYCLONIC FLOW ACROSS THE GREAT LAKES REGION. SCATTERED SHOWERS FALLING ACROSS FAR EASTERN UPPER/NORTHEAST LOWER WHERE THERES BEEN SOME HEATING...AND MORE DRIZZLY TYPE WEATHER ACROSS THE HIGHER TERRAIN OF NORTHWEST LOWER. LOWER CLOUDS ACROSS MUCH OF EASTERN UPPER/NORTHWEST LOWER TRYING TO THIN A BIT...BUT ANY HEATING SHOULD BUBBLE UP SOME LATE AFTERNOON SHOWERS. PRECIPITATION IN GENERAL SHOULD WANE WITH LOSS OF HEATING...THOUGH SOME DRIZZLE MAY PERSIST IN SPOTS. LOSS OF HEATING MAY ALSO ALLOW SOME THIN SPOTS TO DEVELOP IN CLOUD COVER THIS EVENING...BUT LIKE THIS MORNING EXPECT GENERALLY MOSTLY CLOUDY SKIES TO PREVAIL MUCH OF THE NIGHT. JPB && .LONG TERM.../ISSUED AT 353 PM/...SUNDAY AND BEYOND CURRENT NEARLY UNPRECEDENTED AND REMARKABLY PERSISTENT SUMMERTIME PATTERN SET TO CONTINUE THROUGH THE DURATION OF THIS FORECAST...FEATURING MAINTENANCE OF UPSTREAM INTERMOUNTAIN WEST CENTERED RIDGE AXIS...WITH SUBSEQUENT DOWNSTREAM AFFECTS OF MAINTAINING MEAN GREAT LAKES TROUGHING. SURE...EBB AND FLOW OF VARIOUS REINFORCING SHORTWAVES AND TRANSIENT LOW AMPLITUDE SHORTWAVE RIDGE AXES WILL ALLOW INTERRUPTIONS TO CURRENT NEAR RECORD SETTING COLD PACE. HOWEVER...GIST OF THE FORECAST WILL REMAIN ESSENTIALLY UNCHANGED IN SUCH A PATTERN...WITH NEAR TO BELOW NORMAL TEMPERATURES AND PERIODIC MAINLY LOW END PRECIPITATION CHANCES. FORECAST CONCERNS CENTER ON THE ABOVE...SPECIFICALLY TEMPERATURE TRENDS AND SHOWER/STORM CHANCES THROUGH THE UPCOMING WEEK. SUNDAY...KEY PLAYER TO SUNDAYS FORECAST IS CURRENT RATHER IMPRESSIVE LOOKING SHORTWAVE DROPPING SOUTH ACROSS WEST CENTRAL ONTARIO ON BACKSIDE OF PARENT NORTHEAST GEORGIAN BAY MID LEVEL LOW PRESSURE. SHORTWAVE WILL CONTINUE TO MAKE STEADY PROGRESS SOUTH...EVENTUALLY CROSSING NORTHERN MICHIGAN DURING THE AFTERNOON HOURS SUNDAY. EARLY AFTERNOON REGIONAL SATELLITE IMAGERY SHOWS...DESPITE THE IMPRESSIVE WATER VAPOR SIGNATURE OF THIS SHORTWAVE...A SIGNIFICANT LACK OF DEEP LAYER MOISTURE IS PREVENTING SHOWER DEVELOPMENT...WITH EVEN SOME DECENT CLEARING AROUND ITS PERIPHERY. HOWEVER...DESPITE WHAT IS OCCURRING UPSTREAM...FEEL SOMEWHAT BETTER SURFACE BASED MOISTURE OVER NORTHERN MICHIGAN...COINCIDENT WITH SOME CONVERGENCE AS LAKE HURON PARTIALLY FLEXES ITS MUSCLE ON SYNOPTIC NORTHWEST SURFACE WINDS AND TIMING OF THE SHORTWAVE...ARGUES FOR A INSERTION OF A LIGHT SHOWER THREAT OVER EAST SECTIONS OF NORTHERN LOWER MICHIGAN (WELL AWAY FROM THE CALMING INFLUENCE OF OUR OLD FRIEND LAKE MICHIGAN) DURING THE LATE MORNING AND AFTERNOON. SOUNDINGS CONFIRM AS SUCH...WITH SOME MARGINAL CAPE UP THROUGH ABOUT 600MB...WHICH SHOULD BE DEEP ENOUGH TO KICK OFF SOME SCATTERED SHOWERS...BUT KEEP INTENSITY LEVELS IN CHECK. TEMPERATURE SHOULD BEGIN TO RESPOND TO SOME BREAKS IN THE OVERCAST AND A WEAKENING OF CURRENT CAA REGIME...WITH HIGHS MAKING A RUN AT THE UPPER 60S TO LOWER 70S (TIME TO BREAK OUT THE SHORTS :)) SUNDAY NIGHT...SURFACE HIGH PRESSURE SETTLES OVERHEAD AS SUNDAY SHORTWAVE PUSHES OFF TO THE EAST. ANY LINGERING SPRINKLE/LIGHT SHOWER ACTIVITY SHOULD DIMINISH QUICKLY DURING THE LATE AFTERNOON AND EARLY EVENING WITH LOSS OF SOLAR INSOLATION...LEAVING BEHIND CLEARING SKIES. DESPITE COOLNESS OF OVERHEAD AIRMASS (850MB TEMPERATURES STILL IN THE UPPER SINGLE DIGITS) AND CLEARING SKIES/LIGHT WINDS...ENOUGH LINGERING BOUNDARY LAYER MOISTURE SHOULD PREVENT A RAPID TEMPERATURE DROP OFF (AS SEEN WITH RECENT SIMILAR OVERHEAD AIRMASSES)...WITH LOWS ONLY FALLING OFF INTO THE UPPER 40S AND LOWER 50S. THAT SAID...THESE READINGS ARE STILL SEVERAL DEGREES BELOW WHAT IS CONSIDERED NORMAL OVERNIGHT LOWS FOR JULY 19TH. MONDAY THROUGH TUESDAY...MID LEVEL HEIGHTS BEGIN THE RELAXATION PROCESS AS TRANSIENT SHORTWAVE RIDGE AXIS OVERSPREADS THE AREA BETWEEN DEPARTING MID LEVEL TROUGH AND NEXT APPROACHING TROUGH REINFORCING SHORTWAVE. ATTENDANT GENERAL SUBSIDENCE REGIME SHOULD ALLOW FOR DRY CONDITIONS...ALTHOUGH FULLY EXPECT AFTERNOON ENHANCED CU FIELD ON MONDAY WITH LINGERING OVERHEAD SUB 650MB COOL AIRMASS. HOWEVER...NOT BUYING OFF ON GUIDANCE INSISTENCE OF SOME MONDAY AFTERNOON LAKE BREEZE CONVERGENCE ASSISTED LIGHT SHOWER ACTIVITY AS MID LEVEL WARMING ESSENTIALLY CAPS THE UPDRAFT POTENTIAL. OTHERWISE...EXPECT CLEAR TO PARTLY CLOUDY SKIES TO PREVAIL THROUGH THIS PERIOD...WITH INCREASED SOLAR INSOLATION AND AIRMASS MODIFICATION ALLOWING HIGHS BOTH MONDAY AND TUESDAY TO REACH THE MID...TO PERHAPS...UPPER 70S. REST OF THE FORECAST (TUESDAY NIGHT THROUGH SATURDAY)...CHALLENGING PART OF THE FORECAST...NAMELY CENTERED ON TIMING AND IMPACTS OF A MULTITUDE OF SOUTHEAST DIVING SHORTWAVES. INHERITED FORECAST FEATURED LOW CHANCE SHOWER AND STORM MENTION THROUGH THE DURATION...SPECIFICALLY CENTERED ON YET UNPREDICTABLE TIMING ISSUES. WHILE NOT A BIG FAN OF CARRYING EXTENDED LOW END CHANCE MENTION DURING THE SUMMER MONTHS...ESPECIALLY CONSIDERING BURGEONING DROUGHT CONDITIONS PER LATEST U.S. DROUGHT MONITOR (CURRENTLY HAS EASTERN UPPER AND PARTS OF NORTHWEST LOWER IN ABNORMALLY DRY CONDITIONS) CANNOT IN GOOD FAITH REMOVE POPS FROM ANY SPECIFIC PERIOD GIVEN SUCH INHERENT TIMING DIFFICULTIES AND WITH NO FORECAST CONTINUITY (FIRST SHIFT ON LONG TERM IN MANY DAYS). HOWEVER...AS FOR THUNDER POTENTIAL...GIVEN DEARTH OF THUNDER EVENTS UNDER SIMILAR FLOW CONDITIONS AND WHAT STILL APPEARS TO BE NEARLY NON-EXISTENT PRE-FRONTAL MOISTURE INFLOW...PREFER TO DROP THUNDER MENTION TO SLIGHT CHANCE THROUGHOUT...THUS ESSENTIALLY REMOVING ITS WORDING FROM AFTERNOON FORECAST RENDITION. SAME ABOVE ARGUMENTS DO SUGGEST MUCH OF THIS PERIOD WILL LIKELY REMAIN DRY...AND PRECIPITATION COVERAGE WILL REMAIN SCATTERED AND RELATIVELY LIGHT AT BEST. AS FOR THOSE TEMPERATURES...THE OVERALL TREND WILL BE TOWARDS MORE NORMAL-LIKE...MORE A PROCESS OF SIMPLE AIRMASS MODIFICATION (IT IS JULY AFTER-ALL...THE TYPICAL WARMEST MONTH OF THE YEAR) THAN ANY SUSTAINED WAA REGIME...ALTHOUGH PERIODIC WAA EPISODES AHEAD OF APPROACHING COLD FRONTS WILL TRY TO DO THEIR PART. LOOK FOR HIGHS THROUGH THE PERIOD IN THE MID 70S TO LOWER 80S. MSB && .MARINE.../ISSUED AT 353 PM/ SOMEWHAT GUSTY WINDS AND WAVE ACTION WILL REQUIRE A SMALL CRAFT ADVISORY ALONG THE NORTHWEST LOWER NEARSHORE ZONES TONIGHT...AND NORTHWEST FLOW COASTAL CONVERGENCE MAY ALSO SUPPORT SCA CONDITIONS ON LAKE HURON FROM THE STRAITS TO PRESQUE ISLE LIGHT. RELATIVELY LIGHT WINDS ARE EXPECTED TO DEVELOP LATER TONIGHT...LASTING THROUGH MONDAY AS HIGH PRESSURE PIVOTS EAST ACROSS THE AREA. SOME ONSHORE COMPONENT IS EXPECTED ON SUNDAY AND MONDAY AFTERNOONS AS LAKE BREEZES DEVELOP. && .AVIATION.../ISSUED AT 137 PM/...VALID FOR 18Z TAFS MOSTLY MVFR CONDITIONS EXPECTED INTO SUNDAY MORNING...THOUGH SOME PERIODS OF VFR CONDITIONS POSSIBLE ESPECIALLY THIS EVENING. PRECIPITATION THREAT WILL WIND DOWN THIS EVENING. JPB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LMZ342-344>346. LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LHZ347. LS...NONE. &&
Hazardous weather outlook, Jul 18, 3:20 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 320 AM EDT SAT JUL 18 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 191200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 320 AM EDT SAT JUL 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:00 PM EDT | Small Craft Advisory | APX | 19 hr |
Nearby
Lakeshore Flood Statements in Michigan, 2009Every lakeshore flood statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.